Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 247, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2022, 6:42 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2022, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 31, 2022, 7:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 31, 2:45 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 245 PM EDT Sun Jul 31 2022 .SYNOPSIS... A warm front will shift northward tonight toward the northern Mid-Atlantic by Monday afternoon. High pressure over the southeast will then build across our area by the middle of the week, bringing with it a more typical summer weather pattern of spotty/disorganized showers and storms driven by afternoon heating. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... ...Showers and storms expected this afternoon and evening... Currently keeping an eye on showers and storms forming to the east of a Lynchburg-to-Danville line this afternoon, where rainfall rates have exceeded 2 inches per hours at times in the stronger cells. Further west, rainfall has diminished in both coverage and intensity for the time being. However, satellite imagery is indicating clouds breaking enough across northern North Carolina into southern Virginia to allow a few rays of sunshine to reach the surface. Believe any showers and storms moving in from the west during late afternoon into the evening may take advantage of any increase in instability from the surface heating. Combine that with deep tropical moisture in place (precipitable water values ranging from 1.8 inches mountains to 2.2+ inches Piedmont), and there remains the potential for areas of heavy rain and localized flash flooding during the evening, more so across the Piedmont, but really can't rule it out anywhere. Overall, this activity is expected to remain moving, but it's the localized areas where cells begin to pass over multiple times over a short duration that will need to be closely monitored. The main wave will pass east of our area by around midnight, resulting in a general decrease in shower activity as the night progresses. That stated, the tropical moisture will remain present, making for muggy conditions with pockets of fog. Overnight lows will range from the mid 60s for the mountains to the low 70s east of the Blue Ridge. Scattered showers will return on Monday as the stalled front responsible for rainfall over the past several days begins to shift northward toward the Great Lakes in response to low pressure passing over the upper Midwest. There is still the potential during Monday afternoon for localized heavy rain, however feel the threat for flooding will remain low in the westerly windflow. Given better chances for sunshine, afternoon temperatures will be warmer than those of today, ranging from the mid 70s to low 80s across the mountains, while the Piedmont warms into the mid/upper 80s. Forecast confidence is average to above average. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 1215 PM EDT Sunday... Afternoon shower and storm chances for the beginning of the week... An upper level trough extending into the eastern US will start to flatten through the beginning of the week as ridging aloft begins to spread eastward from the Southwest US, and then builds into the Mid Atlantic. The surface front moving through today will lift out of the area to the north, and surface high pressure will filter in behind from the Southeast by Monday night. However, there will still be plenty of moisture in the area, and when combined with daytime heating, showers and thunderstorms will likely develop in the afternoon. Temperatures will increase during this forecast period, with high temperatures in the Piedmont reaching almost 90 degrees and mid to low 80s along and west of the Blue Ridge on Tuesday, but also reaching the upper 80s on Wednesday. Forecast confidence is average. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 1230 PM EDT Sunday... Front approaches towards the end of the week... Surface high pressure remains over the Southeast US and most of the Mid Atlantic. Showers and thunderstorms are possible each afternoon, typical of this summer pattern. A cold front will approach the Mid Atlantic from the Great Lakes region by the end of the work week. At this time, it doesn't look to move further south than Northern Virginia as it progresses eastward. However, given the high pressure that will remain over the Southeast, there is uncertainty in the timing of the front and how far south it moves, as well as the coverage of showers and storms. For now, have not gone higher than chance PoPs for the afternoon/evening hours for this forecast period to reflect this uncertainty. High temperatures look to drop a couple degrees towards the end of the week due to the cold front. However, temperatures will still be around normal for this time of year, with the areas east of the Blue Ridge in the upper 80s, and areas west in the low to mid 80s. Forecast confidence is average, but lower in the timing and progression of the cold front, and therefore, lower in shower and storm coverage and timing. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM EDT Sunday... Surface observations indicate a mixture of low-end VFR and MVFR ceilings across the lower Mid-Atlantic this afternoon as an upper level disturbances makes its way east across the region. Radar indicates the strongest storms are located east of a LYH- DAN line, where visibilities are less than 1/4SM in heavy rain under the more intense cells. Further west, rain is scattered and light. Winds are generally from the southwest less than 10 kts. Shower and thunderstorm activity is expected to increase during late afternoon into the evening as the main wave passes across the lower Mid-Atlantic. Expect temporary reductions in visibility to IFR in heavy rain, however this activity is expected to remain moving for the most part. Ceilings will fluctuate up and down through the remainder of the day, before settling into MVFR/IFR for most of the overnight, with fog developing in spots. Expect only modest improvement in ceilings after sunrise Monday morning, with spotty showers/storms developing across the mountains and drifting east by early afternoon. Forecast confidence is high for sub-VFR and showery weather for most of the period. .Extended Aviation Discussion... Mixture of MVFR and VFR ceilings to continue through Monday, with another round of showers/few storms during the afternoon and evening. Expect to then transition to more summer type weather beginning Tuesday, with general VFR conditions for Tuesday through Thursday outside showers/storms in the afternoon and any late night fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...AS LONG TERM...AS AVIATION...NF
Hazardous weather outlook, Jul 31, 2:50 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EDT Sun Jul 31 2022 NCZ001-002-018-019-VAZ007-009>020-022>024-035-047-WVZ042>044-507-508- 011900- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Amherst-Buckingham-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 250 PM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Excessive rainfall from thunderstorms is possible this afternoon and evening. This could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms Monday could bring heavy rainfall with isolated and localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>006-020-VAZ032>034-043>046-058-059-011900- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford- Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte- 250 PM EDT Sun Jul 31 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms this afternoon and evening will bring heavy rainfall. A few could become severe, with the potential for strong winds and isolated tornadoes. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms Monday could bring heavy rainfall with isolated and localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 31, 4:38 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
438 PM EDT Sun Jul 31 2022
VAZ019-023-312115-
Botetourt VA-Alleghany VA-
438 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of central Alleghany
and northwestern Botetourt Counties in west central Virginia and the
City of Covington through 515 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Covington, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington...
Clifton Forge...
Iron Gate...
Low Moor...
Glen Wilton...
Longdale Furnace...
and Gala.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3786 7971 3774 7968 3772 7969 3771 7968
3767 7967 3766 7968 3767 8006 3779 8008
3788 7973
TIME...MOT...LOC 2038Z 260DEG 22KT 3775 7996
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, Jul 31, 4:45 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLOOD 1 S FAIRPLAINS 36.18N 81.15W
07/30/2022 WILKES NC TRAINED SPOTTER
CORRECTS PREVIOUS FLOOD REPORT FROM 1 S
FAIRPLAINS. A FOOT OF WATER ALONG FLINT HILL
ROAD AND HIGHWAY 268.
&&
AMSSpecial weather statement, Jul 31, 5:01 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 PM EDT Sun Jul 31 2022
VAZ033-043-044-312130-
Henry VA-Franklin VA-Pittsylvania VA-
501 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southwestern
Pittsylvania, northern Henry and southeastern Franklin Counties
through 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Level, or near Bassett, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Callands...
Bassett...
Sydnorsville...
Snow Creek...
Leatherwood...
Collinsville...
and Mountain Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3674 8005 3692 7999 3694 7956 3667 7958
TIME...MOT...LOC 2101Z 272DEG 22KT 3682 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Jul 31, 5:12 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Sun Jul 31 2022
VAZ033-034-044-312145-
Franklin VA-Bedford VA-Pittsylvania VA-
512 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern
Pittsylvania, south central Bedford and east central Franklin
Counties through 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Hall, or near Penhook, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gretna...
Penhook...
Smith Mountain Lake State Park...
Western Smith Mountain Lake...
Pittsville...
Union Hall...
and North Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3697 7979 3711 7977 3712 7940 3706 7944
3706 7940 3709 7940 3709 7939 3711 7938
3712 7938 3712 7937 3689 7937
TIME...MOT...LOC 2112Z 272DEG 22KT 3703 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 5:42 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT Sun Jul 31 2022
VAZ033-034-044-045-312215-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
542 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southwestern
Campbell, northern Pittsylvania, south central Bedford and east
central Franklin Counties through 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ajax, or near Penhook, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altavista...
Hurt...
Gretna...
Penhook...
Leesville...
Smith Mountain Lake State Park...
and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3693 7967 3711 7963 3714 7921 3699 7919
3686 7924
TIME...MOT...LOC 2141Z 272DEG 15KT 3701 7954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 6:13 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Sun Jul 31 2022
VAZ044-058-312245-
Halifax VA-Pittsylvania VA-
613 PM EDT Sun Jul 31 2022
...Strong thunderstorms will impact portions of northeastern
Pittsylvania and northwestern Halifax Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gretna to near Chalk Level to near Dry
Fork. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Ingram...
Java...
Cody...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3670 7913 3676 7951 3688 7941 3705 7943
3706 7908 3705 7906 3704 7903 3686 7902
TIME...MOT...LOC 2213Z 273DEG 23KT 3701 7933 3688 7933 3678 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:22 AM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| Jul 31, 12:40 PM EDT | Special Weather Statement | RNK | City of Danville | 35 min |
| Jul 31, 1:04 PM EDT | Special Weather Statement | RNK | Halifax | 26 min |
| Jul 31, 1:11 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax | 5 hr |
| Jul 31, 4:38 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| Jul 31, 5:01 PM EDT | Special Weather Statement | RNK | City of Martinsville | 29 min |
| Jul 31, 5:12 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 31, 5:42 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Jul 31, 6:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jul 31, 6:44 PM EDT | Special Weather Statement | RNK | City of Roanoke | 31 min |
| Jul 31, 7:34 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Jul 31, 7:45 PM EDT | Special Weather Statement | RNK | Halifax | 30 min |
| Jul 31, 7:51 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Jul 31, 4:23 PM EDT | Areal Flood Advisory | RNK | Watauga, Wilkes | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.